Dense Fog, Ballard
- When
- September 17, 5:00 AM CST to 8:00 AM CST
- Where
- Ballard forecast zone
- Reported by
- AWOS
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
The combination of clear skies and light winds resulted in widespread dense fog across western Kentucky. Visibility was one-quarter mile or less at times.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The combination of clear skies and light winds resulted in widespread dense fog across western Kentucky. Visibility was one-quarter mile or less at times. High pressure extended from Pennsylvania southwest across the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 17, 2:32 AM CST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
332 AM CDT Wed Sep 17 2014
.SHORT TERM /Today through Friday/...
Issued at 330 AM CDT Wed Sep 17 2014
In the near term...the main issue is fog that has developed
overnight. Though it is very difficult to estimate the depth and
coverage of the fog...all of the available surface obs from southern
Illinois /except Metropolis/ indicate vsbys are below a mile as of
08z. Will issue a Dense Fog Advisory for southern IL only. While
there are a few reports of dense fog elsewhere...it should be
relatively patchy and shallow in those areas.
The fog will burn off by mid morning...followed quickly by the
return of cloud cover. The leading edge of these clouds was
already along a KPOF/KFAM line at 08z. These clouds will
overspread the remainder of se Missouri and all of southern
Illinois by 13z.
Radar indicates scattered showers and storms forming over eastern
Kansas...which is in good agreement with the models. This activity
is associated with a mid level shortwave moving southeast into the
Plains. The shower activity will develop quickly eastward into
southeast Missouri this morning along a fairly strong low level
moisture gradient. The showers will dry up as they move into drier
air over western Kentucky and southeast Illinois...but the models
disagree on how far east they will make it. Will continue with
chance pops in southeast Missouri and slight chance pops in far
west Kentucky and sw Illinois. Due to widespread cloudiness...will
forecast high temps on the cool side of the model guidance
envelope...similar to ecmwf mos.
For tonight...the models indicate precip will linger across
southeast Missouri along the low level moisture gradient as
another upper level impulse moves southeast. Elevated instability
is forecast to increase over southeast MO this evening. Capes will
be near 1000 j/kg for parcels based around 900 mb /per 00z nam/.
Will continue with mention of thunder tonight. The eastern extent
of cloudiness tonight will play a role in the low temp forecast.
Given the strong gradient of cloud cover and dew points...there
may be a large temperature range from west to east late tonight.
On Thursday...surface high pressure over the Great Lakes region
will bring a surge of drier air on northeast winds. This will
shunt the moisture gradient and associated cloudiness westward.
Expect lots of sunshine by afternoon in all areas. This will help
temps reach the 70s despite the slight cooling at 850 mb.
On Friday...upper level ridging will build across our
region...ensuring dry conditions and somewhat warmer temps.
.LONG TERM /Friday night through Tuesday/...
Issued at 330 AM CDT Wed Sep 17 2014
The extended forecast is virtually unchanged from yesterday. A ridge
of high pressure aloft Saturday will give way to increasing
northwest/cyclonic flow, as the upper flow amplifies significantly
heading into next week.
The ECMWF, GFS, and GEM have diverged a bit with the timing of this
amplification and also in the fate of T.S. Odile. The GFS and GEM
are in reasonable agreement with the storm system Saturday night and
Sunday, but the GFS is more amplified by Sunday. Neither model shows
much in the way of coherent return flow ahead of the cold front, and
the GEM, which keeps the tropical remnants over the southern Plains,
really struggles to generate QPF over our region. The GFS seems to
bring the remnants across at least southeast Missouri Saturday
night, but that does not lead to a significant QPF output.
The 00Z ECMWF is much slower with the amplification process, and
doesn't bring the cold front through until Sunday night. It takes
the tropical remnants from southwest Missouri into Arkansas Sunday
night as well. This is a significant change from just 24 hours ago,
so will discount it at this time.
Typically when there is a consistent signal in the models for 2 to 3
days, its time to ramp up PoPs. However in this case, will keep
them at the 40% level, since there is a reasonable chance that parts
of the region will see little, if any, rainfall.
Guidance seems to be warming up for highs on Saturday. The ECMWF MOS
has a high of 87. This forecast is a degree or so higher than
yesterday's forecast, which is just shy of the ECMWF guidance.
Probably the biggest question for temperatures will be on Sunday,
with the potential for precipitation in the slower ECMWF solution,
and the weaker initial frontal passage of the GFS solution. This
forecast may be a bit cool Sunday. Temperatures should drop well
below normal by Monday and Tuesday of next week. It appears that the
better cold advection may occur Monday night into Tuesday, so
Tuesday will definitely be the coolest day of the extended forecast.
&&
.AVIATION...
Issued at 330 AM CDT Wed Sep 17 2014
Areas of fog will burn off by mid morning. The fog is rather
shallow and patchy at kpah as of 08z...but without the benefit of
webcams there is no way to estimate its depth at other locations.
ASOS vsbys will be near one quarter mile at kcgi and kpah at
times...but kevv and kowb will likely stay higher.
For kpah and kcgi...low and mid clouds will overspread the region
this morning...with mainly vfr cigs anticipated today and tonight.
Areas of light rain are not expected to significantly impact
vsbys.
For kevv and kowb...the clouds will be mainly of the mid to high
variety...and no rain is expected there.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...DENSE FOG ADVISORY until 9 AM CDT this morning FOR ILZ075>078-
080>094.
IN...NONE.
&&
SHORT TERM...MY
LONG TERM....DRS
AVIATION...MYHAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE PADUCAH KY 413 AM CDT WED SEP 17 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-180915- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 413 AM CDT WED SEP 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THROUGH THE EARLY MORNING COMMUTE...AREAS OF DENSE FOG WILL MAKE TRAVEL POTENTIALLY HAZARDOUS. A DENSE FOG ADVISORY IS IN EFFECT FOR SOUTHERN ILLINOIS UNTIL 9 AM. VIEW THE DENSE FOG ADVISORY PRODUCT FOR DETAILS. THE FOG WILL BE MORE PATCHY ACROSS WESTERN KENTUCKY...SOUTHWEST INDIANA...AND SOUTHEAST MISSOURI. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...MAINLY OVER SOUTHEAST MISSOURI. DANGEROUS LIGHTNING AND BRIEF DOWNPOURS WILL BE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE REGION SATURDAY NIGHT AND SUNDAY...AND ACROSS WEST KENTUCKY AND SOUTHWEST INDIANA INTO SUNDAY NIGHT. SEVERE WEATHER IS NOT ANTICIPATED...BUT LOCALLY HEAVY RAINFALL MAY BE A CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MY/DRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 143 AM CDT WED SEP 17 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 110>112-114-171045- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-STODDARD-SCOTT- MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 143 AM CDT WED SEP 17 2014 ...AREAS OF FOG FORMING EARLY THIS MORNING... THE COMBINATION OF CLEAR SKIES AND CALM WINDS HAS RESULTED IN AREAS OF FOG. THE FOG WAS MOST WIDESPREAD IN SOUTHEAST ILLINOIS. VISIBILITIES WERE LESS THAN A MILE FROM MOUNT VERNON TO CARMI...MOUNT CARMEL...AND HARRISBURG. THE FOG WILL CAUSE LOCALLY HAZARDOUS TRAVEL CONDITIONS THROUGH THE MORNING COMMUTE TO WORK OR SCHOOL. PARTS OF SOUTHERN ILLINOIS...ESPECIALLY EAST OF INTERSTATE 57...WILL EXPERIENCE THE MOST WIDESPREAD PROBLEMS. ELSEWHERE...THE FOG HAS BEEN MORE PATCHY...BUT THE TREND WILL BE FOR INCREASING COVERAGE OF FOG THROUGH SUNRISE. YORK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 539 AM CDT WED SEP 17 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 110>112-114-171330- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-STODDARD-SCOTT- MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 539 AM CDT WED SEP 17 2014 ...PATCHY DENSE FOG WILL AFFECT THE EARLY MORNING COMMUTE... THE COMBINATION OF CLEAR SKIES AND CALM WINDS HAS RESULTED IN PATCHY DENSE FOG ACROSS SOUTHWEST INDIANA...WESTERN KENTUCKY...AND PARTS OF SOUTHEAST MISSOURI. VISIBILITIES WERE ONE QUARTER MILE OR LESS AT THE AIRPORT SITES NEAR CAPE GIRARDEAU...HENDERSON...AND MADISONVILLE AS OF 5 AM. OTHER LOCATIONS...ESPECIALLY THOSE NEAR RIVERS AND LAKES...MAY ALSO BE EXPERIENCING DENSE FOG. THE FOG WILL CAUSE LOCALLY HAZARDOUS TRAVEL CONDITIONS THROUGH THE MORNING COMMUTE TO WORK OR SCHOOL. THOSE PERSONS TRAVELLING INTO SOUTHERN ILLINOIS SHOULD BE AWARE THE FOG IS MORE WIDESPREAD THERE. A DENSE FOG ADVISORY IS IN EFFECT FOR SOUTHERN ILLINOIS. THE FOG WILL BE THICKEST AROUND SUNRISE...THEN IT WILL BURN OFF QUICKLY BY MID MORNING.
The national radar mosaic for the moment the first event began.
22 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541461, 541462, 541463, 541464, 541465, 541466, 541467, 541468, 541469, 541470, 541471, 541472, 541473, 541474, 541475, 541476, 541477, 541478, 541479, 541480, 541481, 541482.